Texas, 2005

Flash Flooding and Hail in Texas, February 22 to 23, 2005

February 22 to 23, 2005 · NWS SJT · 17 events in 8 counties and zones

A small complex of thunderstorms developed near San Angelo on the afternoon of the 22nd. This complex continued to develop and move to the northeast across the eastern portions of the Concho Valley producing hail up to golfball size and very heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A small complex of thunderstorms developed near San Angelo on the afternoon of the 22nd. This complex continued to develop and move to the northeast across the eastern portions of the Concho Valley producing hail up to golfball size and very heavy rains. The thunderstorms split over the northeastern Concho Valley with one thunderstorm moving north across the Big Country towards Abilene, and the other moving east towards the Heartland towards Brownwood. The northward moving storm produced up to softball size hail near Abilene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 22, 2:38 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 22, 2:38 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CST TUE FEB 22 2005

.SHORT TERM...
ANOTHER COMPLEX SURFACE MAP THIS AFTERNOON. COLD FRONT LOCATED
ACROSS SOUTHERN OK AND THE TX PANHANDLE. WEAK LOW PRESSURE WAS
LOCATED NEAR FST AND A DIFFUSE DRY EXTENDED SOUTH JUST WEST OF
CROCKETT COUNTY. ALSO...A WEAK SURFACE BOUNDARY WAS LOCATED NEAR A
TPL TO BWD LINE. HAVE A FEW BOUNDARIES TO FOCUS TSTM DEVELOPMENT
ON...HOWEVER MID LEVEL CAP STILL HOLDING ON. THE CINH NUMBERS HAVE
DECREASED TO BETWEEN 30 TO 50 ACROSS THE SOUTHEAST CWFA WITH CAPE
VALUES BETWEEN 1500 AND 200O J/KG. THE SOUTHEAST CWFA MAY SEE
ISOLD TSTMS DEVELOP NEXT FEW HOURS. INCREASING VERTICAL MOTION AND
SOME 300 MB DIVERGENCE WILL RESULT IN SCT TSTMS ACROSS CWFA
BETWEEN 22/22Z AND 23/12. INSTABILITY AN SHEAR VALUES
ARE FAVORABLE FOR A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. WILL NOT INCLUDE SEVERE STORMS IN ZONES
TONIGHT...HOWEVER WILL MENTION IN HWO.

.LONG TERM...
THE ETA AND GFS NOW CLOSER ON FRONTAL POSITION...GFS STILL 3 TO 6
HOURS FASTER FOR WEDNESDAY. ALSO...THE 12Z MOS GUIDANCE FOR THE GFS HAS
WARMED ABOUT 10 TO 15 DEGREES FOR HIGHS ON WEDNESDAY. LOOKS MORE
FAVORABLE FOR TSTMS ON TUESDAY...A FEW POSSIBLY SEVERE. THE FRONT
WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS DURING WEDNESDAY. ALSO
...INTERSECTION OF COLD FRONT AND DRY LINE JUST WEST OF SJT BY EARLY
AFTERNOON. CAPE VALUES BETWEEN 1500 AND 2000 J/KG ACROSS SOUTHERN
2/3 OF CWFA BETWEEN 23/18Z AND 24/03Z. GOING WITH CHC POPS
WEDNESDAY AND WEDNESDAY NIGHT. FRONT FINALLY THROUGH AREA ON
THURSDAY WITH OVERRUNNING -RA ACROSS MUCH OF AREA ON THURSDAY AND
THURSDAY NIGHT. ALSO...HIGHS TEMPS ON THURSDAY IN THE 50S TO LOWER
60S. UNSETTLED WX FOR CHC POPS ON FRIDAY...THEN MAINLY DRY WX FOR
THIS WEEKEND AND EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      54  60  41  48 /  60  50  50  60
SAN ANGELO   57  66  44  50 /  40  30  50  60
JUNCTION     58  71  48  52 /  50  30  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

21
Hazardous weather outlook, Feb 22, 1:39 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CST TUE FEB 22 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-231939-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
139 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS UPPER LEVEL DISTURBANCES MOVE INTO THE REGION.
THE STORMS MAY BECOME MORE NUMEROUS DURING THE EVENING.  NOT ALL
AREAS WILL SEE THUNDERSTORMS...HOWEVER A FEW LOCATIONS WILL SEE
STRONG STORMS THAT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAIN.

HAZARDOUS WEATHER MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SCATTERED THUNDERSTORMS ARE EXPECTED
WEDNESDAY AS A COLD FRONT MOVES SOUTHWARD ACROSS WEST CENTRAL TEXAS.
THE STRONGEST STORMS MAY PRODUCE HAIL AND STRONG GUSTY WINDS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

The radar

The San Angelo radar (KSJT), 12 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 flash flood. Local standard time, as filed.

Hail, Tom Green

When
February 22, 4:57 PM CST
Where
Tom Green County, 6 mi SE of San Angelo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
31.400, -100.367

Hail, Tom Green

When
February 22, 5:00 PM CST
Where
Tom Green County, 7 mi SE of San Angelo
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.400, -100.350

Hail, Tom Green

When
February 22, 5:13 PM CST
Where
Tom Green County, 8 mi SE of San Angelo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
31.383, -100.333

Flash Flood, Tom Green

When
February 22, 5:16 PM CST to 6:16 PM CST
Where
Tom Green County, 5 mi SE of San Angelo
Reported by
AMATEUR RADIO
Coordinates
31.417, -100.367

Heavy rain filled the ditches and had started flowing over highway 277.

Hail, Runnels

When
February 22, 6:00 PM CST
Where
Runnels County, Hatchel
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.850, -99.950

Hail, Runnels

When
February 22, 6:30 PM CST
Where
Runnels County, Winters
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.967, -99.950

Hail, Taylor

When
February 22, 7:00 PM CST
Where
Taylor County, 6 mi S of Abilene
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
32.367, -99.733

Hail, Taylor

When
February 22, 7:12 PM CST
Where
Taylor County, 8 mi SW of Abilene
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.367, -99.833

Hail, Jones

When
February 22, 7:35 PM CST
Where
Jones County, 3 mi SE of Hawley
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.583, -99.800

Flash Flood, Runnels

When
February 22, 8:00 PM CST to 9:00 PM CST
Where
Runnels County, 5 mi S of Ballinger
Reported by
LAW ENFORCEMENT
Coordinates
31.683, -99.950

Water running over the road in several locations.

Flash Flood, Concho

When
February 22, 8:30 PM CST to 10:00 PM CST
Where
Concho County, 6 mi N of Millersview
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -99.767

County road was closed due to water over the road.

Hail, Coleman

When
February 22, 8:40 PM CST
Where
Coleman County, 9 mi SW of Voss
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.517, -99.667

Flash Flood, Coleman

When
February 22, 8:40 PM CST to 9:40 PM CST
Where
Coleman County, Coleman
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -99.433

Significant street flooding in Coleman.

Hail, Concho

When
February 22, 8:46 PM CST
Where
Concho County, 19 mi NE of Eden
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -99.617

Flash Flood, Coleman

When
February 22, 9:00 PM CST to 10:00 PM CST
Where
Coleman County, Leaday
Reported by
LAW ENFORCEMENT
Coordinates
31.567, -99.683

Water flowing over the roads at several low water crossings.

Hail, Haskell

When
February 22, 9:05 PM CST
Where
Haskell County, 15 mi E of Haskell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -99.483

Hail fell right on the Throckmorton county line.

Flash Flood, Brown

When
February 23, 12:35 AM CST to 1:35 AM CST
Where
Brown County, Brownwood
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -98.983

Several city streets closed or impassable due to flowing water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437095, 5437096, 5437097, 5437098, 5437099, 5437100, 5437101, 5437102, 5437103, 5437104, 5437105, 5437106, 5437107, 5437108, 5437318, 5437590, 5437591.